Anesthesia in a patient with undiagnosed salicylate poisoning presenting as intraabdominal sepsis
Related Experiment Video
Updated: Oct 19, 2026

Colon Ascendens Stent Peritonitis (CASP) - a Standardized Model for Polymicrobial Abdominal Sepsis
Published on: December 18, 2010
1Department of Anaesthesia and Intensive Care, Prince of Wales Hospital, Chinese University of Hong Kong, People's Republic of China. ptchui@cuhk.edu.hk
Abstract:
An 81-year-old woman with unintentional salicylate intoxication presented with features of sepsis, abdominal pain, and tenderness. Laparotomy was performed to rule out acute cholecystitis. Anesthesia was complicated by severe hypercarbia despite hyperventilation, and progressive cardiovascular and neurologic deterioration postoperatively. The adverse neurologic, respiratory, and hepatic effects of abdominal surgery and general anesthesia probably potentiated salicylate toxicity and increased patient morbidity. Anesthesiologists should be aware of the protean manifestations of salicylate poisoning and consider it as a cause of "medical abdomen."
Related Concept Videos
Prevention of Further Absorption of Poison
Stages of General Anesthesia
Endoscopic Procedures IV: Sigmoidoscopy and Laproscopy
Sigmoidoscopy
Sigmoidoscopy is a diagnostic procedure that uses a flexible sigmoidoscope equipped with a light source and camera to examine the rectum and sigmoid colon. The procedure involves inserting the tube through the anus...
Intestinal Obstruction II: Pathophysiology
Pharmaceutical Poisoning: Treatment Strategies
Acute Pancreatitis II: Clinical Manifestations and Management